Alert archive / Oregon / Small Craft Advisories in 2022
Small Craft Advisory 21, NWS Medford, OR
NWS Medford, OR issued this small craft advisory at Feb 25, 2022, 2:40 AM PST. It took effect at Feb 26, 2022, 2:00 AM PST. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Feb 25, 2022, 2:40 AM PST (10:40 UTC)
- In effect from
- Feb 26, 2022, 2:00 AM PST
- Expired
- Feb 26, 2022, 10:00 AM PST
- In force
- 8 hr
- Issued by
- NWS Medford, OR
The text
As transmitted.
685 WHUS76 KMFR 251040 MWWMFR URGENT - MARINE WEATHER MESSAGE National Weather Service Medford OR 240 AM PST Fri Feb 25 2022 PZZ350-356-370-376-252345- /O.NEW.KMFR.SC.Y.0021.220226T1200Z-220226T1800Z/ /O.CON.KMFR.GL.A.0002.220226T1800Z-220227T1800Z/ Coastal waters from Florence to Cape Blanco OR out 10 nm- Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm- Waters from Florence to Cape Blanco OR from 10 to 60 nm- Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm- 240 AM PST Fri Feb 25 2022 ...SMALL CRAFT ADVISORY IN EFFECT FROM 4 AM TO 10 AM PST SATURDAY... ...GALE WATCH REMAINS IN EFFECT FROM SATURDAY MORNING THROUGH SUNDAY MORNING... * WHAT...For the Small Craft Advisory, south winds 20 to 30 kt with gusts up to 35 kt and steep seas 6 to 9 ft expected. For the Gale Watch, south winds 25 to 35 kt with gusts up to 40 kt and seas 14 to 19 ft at 17 seconds possible. * WHERE...For the Small Craft Advisory, areas beyond 2NM from shore will be affected, except closer to shore near Cape Blanco and farther from shore near Brookings. All areas are affected by the Gale Watch. * WHEN...For the Small Craft Advisory, from 4 AM to 10 AM PST Saturday. For the Gale Watch, from Saturday morning through Sunday morning. * IMPACTS...Strong winds and very steep seas could capsize or damage vessels. Low visibility conditions are possible. * View the hazard area in detail at https://go.usa.gov/x6hks PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid strong winds and very steep seas. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ Visit us at https://www.weather.gov/Medford
2 follow-up statements
558 WHUS76 KMFR 252202 MWWMFR URGENT - MARINE WEATHER MESSAGE National Weather Service Medford OR 202 PM PST Fri Feb 25 2022 PZZ350-356-370-376-261115- /O.EXT.KMFR.SC.Y.0021.220226T1000Z-220226T1800Z/ /O.UPG.KMFR.GL.A.0002.220226T1800Z-220227T1800Z/ /O.NEW.KMFR.GL.W.0003.220226T1800Z-220227T1800Z/ Coastal waters from Florence to Cape Blanco OR out 10 nm- Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm- Waters from Florence to Cape Blanco OR from 10 to 60 nm- Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm- 202 PM PST Fri Feb 25 2022 ...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 2 AM TO 10 AM PST SATURDAY... ...GALE WARNING IN EFFECT FROM 10 AM SATURDAY TO 10 AM PST SUNDAY... * WHAT...For the Gale Warning, south winds 25 to 35 kt with gusts up to 40 kt and seas 13 to 18 ft at 17 seconds expected. For the Small Craft Advisory, south winds 20 to 30 kt with gusts up to 35 kt and seas 7 to 10 ft at 12 seconds expected. * WHERE...For the Small Craft Advisory, areas beyond 2 nm from shore will be affected, except closer to shore near Cape Blanco and farther from shore near Brookings. All areas are affected by the Gale Warning, with the strongest winds expected north of Port Orford and during Saturday night. * WHEN...For the Gale Warning, from 10 AM Saturday to 10 AM PST Sunday. For the Small Craft Advisory, from 2 AM to 10 AM PST Saturday. * IMPACTS...Strong winds and very steep seas could capsize or damage vessels. Low visibility conditions are expected. * View the hazard area in detail at https://go.usa.gov/x6hks PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid strong winds and very steep seas. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ Visit us at https://www.weather.gov/Medford
383 WHUS76 KMFR 261019 MWWMFR URGENT - MARINE WEATHER MESSAGE National Weather Service Medford OR 219 AM PST Sat Feb 26 2022 PZZ350-356-370-376-262330- /O.CON.KMFR.SC.Y.0021.000000T0000Z-220226T1800Z/ /O.CON.KMFR.GL.W.0003.220226T1800Z-220227T1800Z/ Coastal waters from Florence to Cape Blanco OR out 10 nm- Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm- Waters from Florence to Cape Blanco OR from 10 to 60 nm- Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm- 219 AM PST Sat Feb 26 2022 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THIS MORNING... ...GALE WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 10 AM PST SUNDAY... * WHAT...For the Gale Warning, south winds 25 to 35 kt with gusts up to 40 kt and seas 13 to 18 ft at 17 seconds expected. For the Small Craft Advisory, south winds 20 to 30 kt with gusts up to 35 kt and seas 7 to 10 ft at 12 seconds expected. * WHERE...For the Small Craft Advisory, areas beyond 2 nm from shore will be affected, except closer to shore near Cape Blanco and farther from shore near Brookings. All areas are affected by the Gale Warning, with the strongest winds expected north of Port Orford this evening and overnight. * WHEN...For the Gale Warning, from 10 AM today to 10 AM PST Sunday. For the Small Craft Advisory, until 10 AM PST today. Steep to potentially very steep seas will follow the gales Sunday into Monday. * IMPACTS...Strong winds and very steep seas could capsize or damage vessels. Low visibility conditions are expected. * View the hazard area in detail at https://go.usa.gov/x6hks PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid strong winds and very steep seas. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ Visit us at https://www.weather.gov/Medford
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this small craft advisory went out at Feb 24, 9:09 PM PST, 5 hours 31 minutes earlier.
Area forecast discussion, Feb 24, 9:09 PM PST, 5 hours 31 minutes before
Area Forecast Discussion
National Weather Service Medford OR
909 PM PST Thu Feb 24 2022
.DISCUSSION...
Overnight lows are likely to be between the same to about 10
degrees Fahrenheit warmer than they were this morning per the
most recent 24 hour change #s for both temperature and dewpoint.
The air mass is still quite dry and skies are mostly clear, so
temperatures will fall substantially again overnight, but the air
mass has modified such that it's not as cool or dry as it was last
night. Temperatures in the going forecast look to be on track, so
no update is necessary. The forecast lows for tonight are on the
colder side of the realm of possibilities, so it's most likely to
be a tad less cold at most locations.
From Sunday afternoon through next Wednesday, temperatures are
likely to be generally 5 to 10 degrees above the 1991-2020
averages across the forecast area. Thus, we'll see early
spring-like temperatures. During that same time period, a series
of frontal systems and associated atmospheric rivers will take
aim on inland areas north of us, in western Washington and
northwestern Oregon. Integrated Vapor Transport (IVT) graphics
used for tracking Atmospheric Rivers indicate a high probability
of substantial moisture pushing across coastal areas of SW Oregon on
its trajectory north-northeastward. Therefore, we're likely to
see some significant precipitation during this time period along
and near the coast and lesser amounts inland.
Interestingly, for each of these frontal systems through
Thursday, March 3rd, the GFS operational run shows a mild pattern
and loosely organized jet stream activity pushing into our
forecast area with weakening frontal systems whereas the
operational ECMWF indicates a more consolidated jet stream pushing
into the area with wetter, more substantial frontal systems
spreading more precipitation further inland. A look at the
ensembles of both indicates a similar story. Both ensemble systems
bring precipitation into the area beginning Sunday into Monday
with a peak amount and inland push on or about Thu, March 3rd. The
ECE indicates it getting progressively wetter through that time
period with no real break due to the larger scale trough
progressing increasingly more onto the West Coast, while the GEFS
brings weaker waves followed by a more consolidated front pushing
inland at the end of the period. Clusters generally lean about
60% toward the wetter solutions of the ECE. ~BTL
&&
.AVIATION...25/00Z TAFs...25/00Z TAFs...Scattered to broken
coverage of mainly VFR will persist this evening across Lake County.
But, these will mostly clear out overnight with VFR prevailing into
Friday. Except, patchy IFR fog/freezing fog could develop in the
Umpqua Basin around daybreak and persist through mid-morning/around
18Z. -DW
&&
.MARINE...Updated 800 PM PST Thursday 24 February 2022...Northerly
winds are diminishing but steep seas will persist overnight from
Gold Beach southward. Conditions continue to improve Friday. But, a
long period westerly swell will build and south winds will increase
late Friday night into Saturday as a front approaches. South winds
could reach gale force with very steep seas likely Saturday
afternoon into Sunday morning. The pattern is expected to remain
active early next week with another strong front likely around
Sunday night into Monday night, and another possible toward
Wednesday. -DW
&&
.BEACH HAZARDS...Updated 200 PM PST Thursday 24 February 2022...Long
period west swell will bring a moderate to high risk of sneaker
waves on southern Oregon beaches on Saturday. Sneaker waves are
waves that have an unusually higher run up on beaches when compared
to other observed waves. Waves initially around 3 feet at 21 seconds
early Saturday morning will increase to 4-6 feet while periods
shorten to 19 seconds by Saturday evening. The swell is pretty clean
with minimal short period wave interference early in the day and is
arriving on the incoming tide (high at 7-8 am PST Saturday). Fair
weather during this time frame may result in increased foot traffic
on area beaches, so we have issued a Beach Hazards Statement at
CFWMFR. Southerly winds will likely increase to gales over the
coastal waters Saturday afternoon, and then especially Saturday
night into Sunday morning. While seas will build then (and present
an increased risk to mariners/sea-going vessels), the combination of
increasing wind seas and swell should result in a reduced risk of
sneaker waves.
Even during calm conditions, sneaker waves can sweep up the beach
without warning and knock unsuspecting people over and pull them out
to sea. Shock and hypothermia can occur quickly in the cold Pacific
waters. In addition, logs and other debris can be lifted and carried
by the waves, crushing or entrapping unsuspecting victims
underneath. -Spilde
&&
.PREV DISCUSSION... /Issued 342 PM PST Thu Feb 24 2022/
SHORT TERM...
A mixture of clouds and sun cover the forecast area this
afternoon as an upper level wave swings past the forecast area.
There is a low(10%) chance of showers east of the Cascades this
afternoon, although nothing is showing up on radar. A few surface
stations did report some snow earlier today in Redmond and Burns,
although nothing in Lakeview.
Otherwise, cold temperatures tonight remain a persistent forecast
feature. We upgraded the freeze watch to a freeze warning for
sections of the south central coast and a frost advisory for the
Curry County coast. Temperatures should be trending warmer
tonight, but we feel confident being near the freezing mark along
the coast tonight. The probability of falling below 32 degrees is
around 80% for most sites along the coast. With some east winds
and dry air aloft the coast below the inversion should radiate
fairly efficiently tonight.
Farther inland, it will be another cold night for the west side
valleys and folks east of the Cascades. There should be more cloud
cover east of the Cascades, yet the NBM is forecasting some near
record low temperatures in Alturas. We have moderate to low
confidence on reaching the low of 5 based on the cloud cover out
there right now. We're also forecasting a low temperature record
of 17 in Mt Shasta City as well. We have a little more confidence
in that one since it should be a bit clearer farther west.
Friday will be rather quiet and temperatures should begin to trend
a little warmer again as mid to upper level flow picks up out of
the south.
By Saturday, a pocket of warm air ahead of the next system will
push towards the Oregon coast. The flow is pretty much out of the
south, so this won't be a quick moving event. Models are
forecasting a low(15-25%) chance of precipitation along the coast
ahead of this system Saturday evening. There seems to be some
disagreement with how quickly this low and pocket of warm moist
air arrive within Oregon.
Eventually, a cold front is expected to swing through the region
by Saturday night or Sunday morning. This front is well defined
and will bring widespread precipitation to the region west of the
Cascades. The mountains will see an inch or two of snow with
light rain in many of the valleys, except for Medford as it just
seems to be dry here. Overall, impacts will be low as this system
shoots towards Canada on Sunday. -Smith
LONG TERM...Sunday through next Thursday. The extended forecast
from Sunday into Thursday of next week begins with an upper ridge
over the great basing continuing to slowly shift east. The GEFS
spaghetti plots are in very good agreement at this time frame. In
this pattern the next system is looking to reach the coast Sunday
afternoon. This system is looking to be accompanied by a moderate
atmospheric river event with decent precipitation amounts,
especially on the coastal ranges through Tuesday morning.
Unfortunately the amounts inland are not that high and additions
to snow pack do not look to be significant at this time.
From mid week next week to the end of next week the ensemble mean is
indicating zonal flow in an active pattern, but the individual
spaghetti plots vary greatly. However, the meteogram plots are
indicating the best chances with the greatest amounts of members
indicating precipitation with the highest amounts in the Thursday-
Friday timeframe. -Sven
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Beach Hazards Statement from late Friday night through Saturday
evening for ORZ021-022.
Freeze Warning from 1 AM to 8 AM PST Friday for ORZ021.
Frost Advisory from 1 AM to 8 AM PST Friday for ORZ022.
CA...None.
Pacific Coastal Waters...
Frost Advisory from 1 AM to 8 AM PST Friday for PZZ356.
Gale Watch from Saturday morning through Sunday morning for
PZZ350-356-370-376.
Small Craft Advisory until 1 AM PST Friday for PZZ356-376.
BTL/DW/CZSThe office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 25, 2:02 PM PST | Gale Warning | MFR | 46 hr |
Nearby
Small Craft Advisories in Oregon, 2022Every small craft advisory in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.